Chat with us, powered by LiveChat

What is Drug-Induced Serotonin Syndrome?

Serotonin syndrome is a potentially fatal condition in which too much serotonin overwhelms the brain and causes a physical chain reaction.

The neurotransmitter serotonin is vital in regulating mood and some physical functions — too little, and you will feel depressed and sluggish; too much, and you will become overexcited, manic, and potentially experience heart failure or a seizure.

Causes of Serotonin Syndrome

There are several potential causes of serotonin syndrome: taking too much of a drug like an antidepressant, adding a new drug to your regimen, or mixing drugs without a doctor’s supervision.

Mild symptoms of serotonin syndrome may not appear unusual, although they are uncomfortable. Severe symptoms can be fatal.

If you take antidepressants, it is crucial to follow your doctor’s instructions on safely managing your depression or anxiety with this treatment. Do not mix antidepressants with recreational drugs. Do not abuse other prescription substances. Tell your doctor about all the drugs you take, so they can manage your dose of antidepressants and help you avoid serotonin syndrome.

This condition can also be caused by abusing recreational drugs like ecstasy, LSD, or amphetamines. If you struggle with addiction to a substance, get help.

How Does Serotonin Work in the Brain?

Serotonin is an important neurotransmitter involved in mood regulation and other body functions. This neurotransmitter acts both peripherally and centrally, so it can impact nerve endings as well as receptors in the brain.

Peripheral serotonin is produced in the gastrointestinal tract. Central serotonin is produced in the brainstem.

Serotonin is involved with the following:

  • Wakefulness
  • Attention
  • Affective behavior like anxiety and depression
  • Sexual interest
  • Appetite
  • Body temperature
  • Motor tone
  • Migraines
  • Stomach problems like vomiting
  • Aggression
  • The experience of pain

Several drugs stimulate the release or prevent the reuptake of serotonin from managing mood or causing excitability. Prescription drugs like antidepressants can be an important component for managing serotonin when the brain needs this chemical to be regulated. However, both prescription and recreational substances can trigger serotonin syndrome by changing how the brain deals with this neurotransmitter.

Actions in the brain leading to serotonin syndrome include:

  • Inhibition of serotonin reuptake
  • Decreased serotonin metabolism
  • Increased serotonin synthesis and release
  • Activation of serotonergic receptors

There are several drugs that can trigger serotonin syndrome by causing the brain to make too much serotonin and by preventing the neurotransmitter from being metabolized out of the brain.

Drugs That Cause Serotonin Syndrome

A wide range of drugs can cause serotonin syndrome because they have different impacts on the serotonin receptors.

DRUGS THAT INHIBIT SEROTONIN UPTAKE

Amphetamines like phentermine, antidepressants like bupropion, antiemetics like ondansetron, antihistamines like chlorpheniramine, some opioids like tramadol, cocaine, MDMA/ecstasy, herbal supplements like St. John’s wort, and over-the-counter medications with dextromethorphan can all inhibit the brain’s ability to absorb serotonin, meaning the neurotransmitter remains bioavailable to change signaling.

At normal doses, and not mixed with other drugs, the above OTC and prescription medications are safe. When combined with other substances, including each other, these drugs can be dangerous.

DRUGS THAT INHIBIT SEROTONIN METABOLISM

Anxiolytics like buspirone, MAO inhibitors (antidepressants), triptans like eletriptan, and herbal supplements like St. John’s wort all prevent serotonin from being metabolized out of the brain.

DRUGS THAT INCREASE SEROTONIN SYNTHESIS

Amphetamines, dietary supplements like L-tryptophan, and cocaine can all increase how much serotonin the brain produces, which may overwhelm the receptors.

DRUGS THAT INCREASE SEROTONIN RELEASE

Older antidepressants like mirtazapine, amphetamines (especially for weight loss), opioids like oxycodone or tramadol, MDMA/ecstasy, OTC drugs with dextromethorphan, and some treatments for Parkinson’s disease like L-dopa can all cause a flood of serotonin to be released into the brain and peripheral nervous system.

DRUGS THAT ACTIVATE SEROTONIN RECEPTORS

Buspirone, mirtazapine, triptans and other anti-migraine drugs, opioids including fentanyl, LSD, lithium, and prokinetic agents like metoclopramide can all cause serotonin receptors to become very active and take up a lot of serotonin in the brain.

Symptoms

Taking too much of these chemicals or mixing them can cause the brain to be overwhelmed by serotonin. This can lead to the following symptoms:

  • Confusion
  • Agitation
  • Restlessness
  • Rapid heartbeat
  • High blood pressure
  • Dilated pupils
  • Loss of muscle coordination
  • Involuntary muscle twitches
  • Shivering
  • Muscle rigidity
  • Heavy sweating
  • Diarrhea
  • Headaches
  • Goosebumps

While these symptoms by themselves are not fatal, you should go to a doctor if you think you are suffering from serotonin syndrome. These symptoms may get worse until you suffer physically harmful, and even fatal, consequences.

Potentially damaging or fatal symptoms of serotonin syndrome include the following:

  • Seizures
  • High fever
  • Irregular heartbeat
  • Passing out

People who are at increased risk of developing serotonin syndrome:

  • Take at least one prescription medication like an antidepressant
  • Mix drugs in the list above
  • Take herbal supplements
  • Mix recreational drugs
  • Take too much of an illicit drug

Although it is rare for serotonin syndrome to become fatal, medical treatment ensures that you stay safe while you experience this condition.

A 2013 review of toxicology data found that there were 26,733 reported cases of serotonin syndrome in 2002. Of those, 7,349 were moderate to severe, and 93 cases were deadly.

Treating Serotonin Syndrome

Symptoms of serotonin syndrome tend to be treated individually in a hospital setting, although this can depend on how serious the syndrome is. No single test confirms you have serotonin syndrome, but a doctor will likely test your blood for several drugs, look at your medical history for prescription medications, and examine your physical symptoms.

MILD SYNDROME

Visit your doctor. They may have you stop taking whatever prescription or OTC substance caused the condition. If you struggle with illicit substances, your doctor will refer you to detox as part of managing serotonin syndrome.

This may include a day or two of hospitalization as withdrawal management. Support will consist of lowering the internal body temperature, managing pain or headaches, and treating agitation. Observation will be about six hours.

MODERATE SYNDROME

This may include severe agitation, hyperthermia, confusion about one’s location, and heart palpitations. Hospitalization will be required for observation. Discontinuation of drugs, managing body temperature, and treating mania or agitation are all crucial.

SEVERE SYNDROME

eizures and heart attacks are very likely with severe serotonin syndrome, and the individual may be disoriented or suffering from mania. The person will need to be sedated, which may include a medically induced coma. They may receive medications that block serotonin until the syndrome stops. They may also be put on a respirator and receive drugs that paralyze the muscles to stop them from seizing.

Severe muscle spasms can break down muscle tissue, which can flood toxins into the bloodstream, overwhelm the kidneys, and lead to kidney failure.

Even if you think your serotonin syndrome symptoms are mild, they can get worse over several hours, so get help from medical professionals as soon as possible. When treated, the prognosis for people with serotonin syndrome is very good.

Nembutal Abuse

Preventing Serotonin Syndrome

If you receive a prescription for antidepressants or other substances that may cause serotonin syndrome, talk to your doctor about your concerns. They can help you understand the symptoms of this condition, so you can identify them if they do occur and get medical treatment immediately.

If you already take medication, like an SSRI antidepressant, which has been associated with serotonin syndrome, follow your doctor’s instructions on how to safely take this medication. Do not mix antidepressants, opioids, anxiolytics, or other drugs that may cause serotonin syndrome with other prescription drugs, alcohol, or recreational substances.

Over-the-counter medications and herbal supplements should also be reported to your doctor if you receive a new prescription medication like an antidepressant. Your doctor can help you understand the safe dosing of these substances or if you need to stop using them altogether while you take a new prescription.

Addiction Treatment

Abuse of drugs like MDMA, cocaine, and LSD is harmful. Report substance abuse to your doctor, and they can refer you to treatment to overcome addiction.

Evidence-based drug and alcohol addiction treatment begins with detox, which involves medical supervision to manage drug withdrawal symptoms. This is followed by rehabilitation, which includes behavioral therapies to help you avoid relapse and understand the causes of your addiction.

It is possible to develop serotonin syndrome by accident. This is often because a dose of a medication is too high.

Reduce the risk of this condition by being transparent with your doctor about all prescription and OTC drugs you are taking. If you struggle with addiction, get help from an evidence-based treatment program.